Is it safe to stop mirtazapine after taking 7.5 mg daily for one week, then 3.75 mg one night and 1.875 mg the next night?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Yes, it is safe to stop mirtazapine tomorrow after this brief, self-tapered course

Given your extremely short duration of use (only 7 days at 7.5 mg) and the fact that you've already self-tapered to progressively lower doses (3.75 mg, then 1.875 mg), you can safely discontinue mirtazapine tomorrow without significant risk of withdrawal symptoms.

Why This Is Safe

Your situation differs fundamentally from typical discontinuation concerns:

  • Duration matters most: You took mirtazapine for only one week at a very low dose (7.5 mg). The FDA label warns about withdrawal symptoms when stopping "suddenly" after prolonged use, not after brief exposure 1.

  • You've already tapered: By reducing from 7.5 mg → 3.75 mg → 1.875 mg over just 2 nights, you've essentially performed a rapid taper. While guidelines typically recommend slower tapers (25-50% reductions over weeks) 2, these recommendations apply to patients on therapeutic doses for extended periods, not your situation.

  • Subtherapeutic dosing: At 7.5 mg, you were taking a dose primarily used for sedation, well below the 15-45 mg range used for depression 3, 4. Lower doses have less receptor occupancy and therefore lower withdrawal risk.

What Withdrawal Symptoms Look Like (If Any)

While unlikely given your brief exposure, be aware that antidepressant discontinuation syndrome can include 5:

  • Dizziness, fatigue, headaches
  • Anxiety, irritability, insomnia
  • Nausea, sensory disturbances

These symptoms, if they occur at all, would likely be mild and transient (1-3 days) given your minimal exposure 6.

Important Caveats

Do NOT apply this approach to longer-term use: Recent research strongly warns against alternate-day dosing or abrupt discontinuation after weeks-to-months of use 7. The 2020 opioid tapering guidelines' principles apply here—abrupt discontinuation after prolonged use risks serious withdrawal 8.

Monitor for rebound insomnia: Since mirtazapine at low doses (7.5 mg) is often used for sleep 6, you may experience temporary sleep difficulty. This is not dangerous, just uncomfortable.

Bottom Line

Stop tomorrow as planned. Your one-week exposure at subtherapeutic doses, combined with your self-initiated taper, makes this safe. If you experience any concerning symptoms (which is unlikely), they should resolve within days. However, if you had been taking mirtazapine for weeks or months, this approach would be inappropriate and potentially harmful 1, 7.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.